Arizona, 2021Flash Flood and Hail in Arizona, September 5, 2021
September 5, 2021 · NWS TWC · 8 events in 3 counties and zones
Scattered thunderstorms developed and moved southwest across southeast Arizona during the afternoon and early evening hours. Thunderstorm winds produced considerable damage in Safford.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $509,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved southwest across southeast Arizona during the afternoon and early evening hours. Thunderstorm winds produced considerable damage in Safford. Sporadic wind and lightning damage also occurred the greater Tucson Metro Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 5, 3:41 PM MST, 2 minutes earlier.
Area forecast discussion, Sep 5, 3:41 PM MST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tucson AZ
341 PM MST Sun Sep 5 2021
.SYNOPSIS...Scattered showers and thunderstorms into this evening
with the potential for some gusty outflows and blowing dust. Labor
Day looks less active, with temperatures a couple degrees below
normal continuing for the next several days. After Labor Day through
the end of the week, storms are mainly confined to the International
border and central/western Pima County.
&&
.DISCUSSION...Storms have already developed across the region this
afternoon, with high pressure sitting over the southern Great Basin.
Convective development is getting a boost from a shortwave rounding
the east side of the upper high and moving into our area from NM. SPC
mesoanalysis has slightly lower PWAT values than this morning, but
we've still had some heavy rainers and gusty winds from some of the
stronger storms with DCAPE values sitting around 1400 J/kg over
Tucson. As storms continue to move SW off the White Mountains, the
potential increases for some blowing dust across Pinal and northeast
Pima Counties. Tucson is also in the conversation for some
potentially strong to severe storms through about 02Z this evening.
After that, CAM solutions trend downward pretty quickly with the
loss of daytime heating, with most of our convection ending by 04Z
to 06Z tonight.
High pressure builds north across central Nevada for Labor Day with
SE Arizona under east/northeast flow aloft. Deeper moisture looks to
be shunted south a bit to along the International border and western
Pima County. Daytime heating will help isolated to scattered storm
activity in that area along with the White Mountains. Temperatures
near normal.
High pressure remains quasistationary through midweek with moisture
confined to the western part of the CWA and along the International
border. Only isolated activity is expected, and mainly along the
International border and central/western Pima County. Temperatures
continue to be within a few degrees of normal.
Further drying is possible Friday into the weekend, but we'll keep a
close eye on the tropics to see if we can get another gulf surge
instead. Stay tuned.
&&
.AVIATION...Valid through 07/00Z.
ISOLD-SCT TSRA/SHRA this afternoon and evening with SCT-BKN clouds
10k-15kft MSL, generally clearing overnight into Monday morning.
MVFR CIGS/VSBYS may accompany a few of the stronger storms, along
with BLDU and wind gusts in excess of 40 kts. SFC wind outside
convection generally less than 12 kts. -SHRA/-TSRA on Monday
afternoon mainly west and south of KTUS and across the White
Mountains northeast of KSAD. Aviation not updated for TAF amendments.
&&
.FIRE WEATHER...Expect scattered showers and thunderstorms this
afternoon and evening, some with gusty winds in excess of 45 mph.
Storms then mainly confined to our western zones and along the
International border through about midweek, with very limited
convection late week and next weekend. 20-foot winds will generally
be less than 15 mph when not influenced by thunderstorm gusts.
Minimum RH values will remain well above critical thresholds this
week.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 5, 11:52 AM MST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 AM MST Sun Sep 5 2021
AZZ503-513-051915-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1152 AM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 1215 PM MST...
At 1152 AM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 18 miles southwest of Sierra Vista, moving
west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker Canyon Lake and Lochiel.
This includes Route 83 between mile markers 3 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3149 11076 3151 11041 3133 11036 3133 11073
TIME...MOT...LOC 1852Z 081DEG 8KT 3139 11051
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RHSpecial weather statement, Sep 5, 12:12 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1212 PM MST Sun Sep 5 2021
AZZ507-508-513-051945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1212 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of west central Cochise
County through 1245 PM MST...
At 1211 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 17 miles northeast of Sierra Vista, moving west at 10
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. David, Tombstone, Fairbank and Charleston.
This includes the following highways...
Route 80 between mile markers 296 and 324.
Route 82 between mile markers 57 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3195 10994 3165 10994 3157 11025 3193 11032
TIME...MOT...LOC 1911Z 081DEG 8KT 3173 11008
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RHSpecial weather statement, Sep 5, 2:10 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
210 PM MST Sun Sep 5 2021
AZZ503-052200-
Upper Santa Cruz River and Altar Valleys including Nogales-
210 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of south central Pima
and west central Santa Cruz Counties through 300 PM MST...
At 210 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 17 miles west of Tubac. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arivaca, Sasabe and Arivaca Lake.
This includes Route 286 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3140 11127 3149 11155 3152 11155 3163 11134
3151 11123 3139 11126
TIME...MOT...LOC 2110Z 044DEG 4KT 3153 11133
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRMSpecial weather statement, Sep 5, 2:15 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
215 PM MST Sun Sep 5 2021
AZZ509-510-052200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
215 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of central Graham
County through 300 PM MST...
At 214 PM MST, Doppler radar was tracking a strong thunderstorm 23
miles north of Safford Regional Airport, or 24 miles north of
Safford, moving south at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of central Graham
County.
This includes Route 70 between mile markers 308 and 309.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 10994 3328 10966 3305 10950 3299 10996
TIME...MOT...LOC 2114Z 348DEG 5KT 3319 10974
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JRMSpecial weather statement, Sep 5, 2:25 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
225 PM MST Sun Sep 5 2021
AZZ504-507-513-514-052215-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
225 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 315 PM MST...
At 224 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Benson, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, Vail, Kartchner Caverns State Park and Mescal.
This includes the following highways...
Interstate 10 between mile markers 281 and 308.
Route 80 between mile markers 293 and 296.
Route 83 between mile markers 52 and 58.
Route 90 between mile markers 290 and 299.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11047 3201 11021 3174 11041 3200 11080
TIME...MOT...LOC 2124Z 035DEG 15KT 3197 11044
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MeyerSpecial weather statement, Sep 5, 2:34 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
234 PM MST Sun Sep 5 2021
AZZ509-052215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
234 PM MST Sun Sep 5 2021
...A strong thunderstorm will impact portions of southeastern Graham
and southeastern Greenlee Counties through 315 PM MST...
At 234 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Clifton, moving southwest at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of southeastern
Graham and southeastern Greenlee Counties.
This includes the following highways...
Route 70 between mile markers 351 and 375.
Route 75 between mile markers 384 and 385.
Route 191 between mile markers 143 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 10930 3277 10913 3257 10926 3267 10946
3278 10956
TIME...MOT...LOC 2134Z 043DEG 4KT 3279 10928
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMEvent by event
3 thunderstorm wind, 2 hail, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Pima
- When
- September 5, 3:43 PM MST
- Where
- Pima County, 8.3 mi E of (Dma)davis Monthan A
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.190, -110.740
A wind gust to 66 mph was measured near Old Spanish Trail and Freeman Rd.
Hail, Graham
- When
- September 5, 3:45 PM MST
- Where
- Graham County, 0.4 mi ENE of Safford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.832, -109.714
Thunderstorm Wind, Graham
- When
- September 5, 3:45 PM MST to 4:00 PM MST
- Where
- Graham County, 2.38 mi NNW of Solomon to 0.78 mi ESE of Safford
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 32.850, -109.640
Thunderstorm winds caused considerable damage near the junction of Highways 70 and 191 in Safford. Two hotel marquis signs were blown down. A large roof extending to the side of a building near a skate park was damaged and an attached tall block wall also fell. A wall south of this property where an animal shelter was located blew down along with a power line that caused a funeral home's cold storage unit to lose power. Damage extended several blocks south to 15th St. where the roof was peeled off an apartment complex. allowing rain to enter one unit. A few other buildings in Safford sustained moderate roof damage and solid fencing partitions were blown down. Several trees were blown down, some of which caused additional roof damage. causing roof damage. Some other tree/power line damage in other parts of town. A recreational vehicle was flipped on its side 5 miles south of Safford. The ASOS at Safford Municipal Airport measured a gust to 68 mph at 1545MST.
Flash Flood, Graham
- When
- September 5, 4:00 PM MST to 5:00 PM MST
- Where
- Graham County, 1.76 mi NNE of Safford to 1.29 mi W of Safford
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 32.854, -109.709
Nearly 1.5 of rain in about 30 minutes caused flash flooding of streets in Safford.
Hail, Pima
- When
- September 5, 4:09 PM MST
- Where
- Pima County, 3 mi SSE of Sabino
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.260, -110.800
Lightning, Pima
- When
- September 5, 4:20 PM MST
- Where
- Pima County, 4.19 mi S of Vail Jct
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 31.970, -110.730
Lightning started a roof fire in a house near Sahuarita and Wentworth Rds.
Lightning, Pima
- When
- September 5, 4:40 PM MST
- Where
- Pima County, 0.87 mi S of Sabino
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.288, -110.823
Lightning struck and damaged a block wall near Snyder and Sabino Canyon Rds.
Thunderstorm Wind, Pinal
- When
- September 5, 6:20 PM MST
- Where
- Pinal County, 8.6 mi SW of Oracle
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 32.534, -110.877
Thunderstorm winds downed several trees in Saddlebrooke One and blew numerous roof tiles off one residence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, September 5, 2021$65,000 · 3 events
- Flash Flooding in New Mexico, September 5, 2021$35,000 · 2 events
- Dense Fog in California, September 5, 20215 events
- Hail in Nebraska, September 5, 2021$10,000 · 1.75 in hail · 3 events
- Flash Flood and Hail in Kansas, September 5, 20211 in hail · 3 events
- Flash Flooding in New Mexico, September 5, 20212 events
- Waterspout in Gulf of Mexico, September 5, 20211 event
- Rip Current in North Carolina, September 5, 20211 event
- Waterspout in Gulf of Mexico, September 5, 20211 event
- Wildfire in Idaho, September 5 to 20, 20211 event
- Strong Wind in Texas, September 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985212, 985195, 985206, 985213, 985214, 985215, 985216, 985217.